Filler migration can cause latent orbital complications
SAN FRANCISCO — Orbital complications after dermal filler injection may be due to inadvertent direct injection or may occur latently after filler migration, according to a retrospective review of six such cases at the American Society of Ophthalmic Plastic and Reconstructive Surgery meeting.
“With the rise of injectable dermal hyaluronic acid fillers, migration of fillers into the orbit from other remote injection areas in the face may occur months to years later, presenting as a new orbital mass or chemosis,” co-author Cat Burkat, MD, told Healio/OSN.
Once identified, treatment is often surgical.
In one case, sudden onset of ophthalmoplegia was associated with filler-related third nerve palsy after injection in the nasolabial fold, cheeks and tear trough. After 10 months without improvement, the patient underwent strabismus surgery.
In another case, a year after a patient was injected in the lateral brow and forehead, CT scan showed a mass in the right anterior orbit. Orbitotomy was performed to remove the mass, which was documented as a foreign body reaction and granulomas associated with filler material.
“Physicians should be aware of the possibility that facial muscle movement, gravity or aggressive massage may lead to migration of hyaluronic acid fillers into the orbit,” Burkat said.
Because orbital complications may occur long after the filler injection and because the injection site is distant from the complication site, association between the two may not be immediately identified, the authors said.
“Fillers should be considered in the differential diagnosis of patients presenting with new-onset orbital disease,” they wrote. – by Patricia Nale, ELS
Burkat C. Orbital complications of dermal hyaluronic acid filler. Presented at: American Society of Ophthalmic Plastic and Reconstructive Surgery meeting; Oct. 10-11, 2019; San Francisco.
Disclosure: Burkat reports she is a consultant to Horizon Therapeutics.